Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 11, 2001, 10:52 PM EDT for Bronx County, New York County, New York; Bergen County, New Jersey. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 2001, 10:52 PM EDT (02:52 UTC)
- Expired
- Jun 11, 2001, 11:15 PM EDT
- In force
- 23 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Bronx County, NY, New York County, NY
The radar
The Brookhaven radar (KOKX), 95 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 10:59 PM EDT | Thunderstorm Wind 50 E | Ridgefield, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 120252 SVROKX NJC003-NYC005-061-120315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 1052 PM EDT MON JUN 11 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BRONX COUNTY IN SOUTHEAST NEW YORK SOUTH CENTRAL BERGEN COUNTY IN NORTHEAST NEW JERSEY NORTHEASTERN NEW YORK COUNTY IN SOUTHEAST NEW YORK * UNTIL 1115 PM EDT * AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TETERBORO...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES SOUTH OF FORT LEE AT 1055 PM EDT OVER MOTT HAVEN AT 1100 PM EDT 4 MILES SOUTH OF EAST TREMONT AT 1105 PM EDT 6 MILES SOUTH OF CO-OP CITY AT 1110 PM EDT $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE lIN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4092 7411 4082 7413 4081 7390 4086 7380
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:03 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 11, 10:03 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 1003 PM EDT MON JUN 11 2001 VERY BUSY NIGHT BUT MOST STORMS JUST FALLING SHORT OF SEVERE CRITERIA. SFC LOW MOVING INTO NWRN CT. AXIS OF MOST UNSTABLE AIR STILL EXTENDS ACROSS MOST OF CWA. WILL HAVE TO CONTEND WITH TSTMS FOR ANOTHER COUPLE OF HOURS OR SO. WILL TRY TO GET MARINE OUT ASAP. ANY OTHER PRODUCTS WILL HAVE TO WAIT FOR NOW. MARINE: WINDS UP NOW AHEAD OF FRONT BUT SHOULD DROP SOMEWHAT OVERNIGHT. NO FLAGS. .OKX... CT...SVR TSTM WATCH CTZ005>007-009>011 TIL 03Z. NJ...SVR TSTM WATCH NJZ002>005 TIL 03Z. NY...SVR TSTM WATCH NYZ067>071 TIL 03Z. MARINE...NONE. PW
In the hours before
Local storm report, Jun 11, 9:10 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
910 PM EDT MON JUN 11 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM ELIZABETH NJ
06/11/01 UNION LIGHTNING STRUCK HOUSE AND
DAMAGED CHIMNEY...REPORTED
BY SPOTTER
0837 PM NAUGATUCK CT WIND DAMAGE
06/11/01 NEW HAVEN TREES AND POWER LINES
DOWNED...REPORT BY LOCAL
PD.The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:39 PM EDT | Severe Thunderstorm Warning | OKX | Essex, Hudson | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Severe Thunderstorm Warnings in New Jersey, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.